Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Midland/Odessa, TX

June 14, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2016, 7:45 PM CDT for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 7:45 PM CDT (00:45 UTC)
Expired
Jun 14, 2016, 8:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS54 KMAF 150045
SVRMAF
TXC371-150130-
/O.NEW.KMAF.SV.W.0168.160615T0045Z-160615T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 830 PM CDT

* AT 745 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES
  SOUTHEAST OF BELDING...OR 17 MILES SOUTH OF FORT STOCKTON...MOVING
  EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3052 10285 3074 10288 3088 10238 3037 10235
      3046 10268
TIME...MOT...LOC 0045Z 257DEG 19KT 3065 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
927 
WWUS54 KMAF 150104
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT TUE JUN 14 2016

TXC371-150130-
/O.CON.KMAF.SV.W.0168.000000T0000Z-160615T0130Z/
PECOS TX-
804 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES SOUTHEAST
OF BELDING...OR 25 MILES SOUTHEAST OF FORT STOCKTON...MOVING SOUTHEAST
AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3052 10285 3072 10282 3078 10238 3037 10235
      3046 10268
TIME...MOT...LOC 0103Z 294DEG 13KT 3056 10272 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:25 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 14, 6:25 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT TUE JUN 14 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Cluster of storms SW of FST is moving NE and may impact the FST
area between 00Z-01Z. Otherwise VFR wx tonight with a better
chance for storms Wed PM and as such have included PROB30 groups at
all sites except MAF/CNM.

&&

.PREV DISCUSSION... /issued 230 PM CDT TUE JUN 14 2016/

DISCUSSION...

An upper level shortwave trough is over the Northern Plains which is
rotating around an upper trough over the Pacific Northwest.  This
upper pattern has put the CWA under southwest flow aloft with a
dryline across the Western Low Rolling Plains, eastern Permian
Basin, and the Lower Trans Pecos.  The NAM12 has surface CAPE values
near 5,000 J/Kg this afternoon east of the dryline and mid-level
lapse rates of 7 to 8 degrees Celsius/km.  However, the zero to six
km bulk shear is only 25 to 30 kts and there isn't much in the way
of upper level lift except for a weak shortwave that may move near
the area this afternoon.  Other models, such as the GFS, are
indicating CAPE values only near 2,000 J/kg this afternoon.  There
is a possibility that a few severe storms may develop despite some
of the conditions being less favorable for severe weather.  Do not
expect any severe storms to be long lasting due to the lack of wind
shear. SPC has highlighted the Western Low Rolling Plains and
eastern Permian Basin in a slight risk for today.  Temperatures this
afternoon are expected to be about 10 degrees above normal with many
places experiencing triple digit readings.

The upper ridge builds a little more over the region on Wednesday as
the previously mentioned shortwave moves over the Great Lakes area.
Despite the upper ridge getting stronger, low-level moisture will
move further west Wednesday afternoon.  Conditions tomorrow will be
fairly similar to today within the moist air so a few severe storms
will again be possible tomorrow as far west as the western Permian
Basin, portions of Lea County, the Upper Trans Pecos, and the Davis
Mountains. Temperatures tomorrow will likewise be similar except
maybe a few degrees cooler than today.  The upper ridge builds
slightly more over the central conus on Thursday but the low-level
moisture remains in place.  Thunderstorms will again be possible
Thursday afternoon but it looks like coverage will not be as
widespread with convection mostly remaining confined to the
Davis/Apache Mountains and perhaps portions of Lea County and the
northwest Permian Basin due to the ridge having more of an
influence.  The upper ridge will continue to build and have
influence over the region through the end of the week with any
precipitation chances confined to the mountains and temperatures
increasing back into the triple digits for a large portion of the
CWA.  The upper ridge appears to become more flattened during the
early part of next week as upper troughs move over the Northern
Plains.  This will result in temperatures cooling into the mid
to upper 90s for the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  99  73  99 /  20  20  10  10
Carlsbad                       67 104  69 103 /  10  20  20  10
Dryden                         76  99  75  99 /  20  10  10  10
Fort Stockton                  74 100  73 100 /  20  40  20  10
Guadalupe Pass                 70  95  69  97 /   0  20  20  10
Hobbs                          67 100  70 100 /  10  40  20  20
Marfa                          65  92  64  94 /  20  60  30  30
Midland Intl Airport           74  99  73 100 /  10  30  10  10
Odessa                         74  99  73 100 /  10  30  10  10
Wink                           74 103  74 104 /  10  50  20  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 2:00 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT TUE JUN 14 2016 /100 PM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MAINLY THIS
EVENING FROM THE CENTRAL PERMIAN BASIN SOUTHWEST TO THE DAVIS
MOUNTAINS. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE. IN ADDITION THE STRONGER STORMS
COULD PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY ALONG
AND WEST OF A SNYDER...BIG SPRING...RANKIN...BAKERSFIELD...BOQUILLAS
CANYON LINE. SOME STORMS WEDNESDAY COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. IN ADDITION LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

VERY HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. TAKE
FREQUENT BREAKS AND DRINK PLENTY OF WATER IF PLANNING TO BE
OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 6:21 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT TUE JUN 14 2016

TXZ075-150000-
PECOS TX-
621 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 700 PM
CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF LONGFELLOW...OR 28 MILES SOUTHEAST OF FORT STOCKTON...
MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

LAT...LON 3049 10253 3050 10270 3087 10275 3082 10229
TIME...MOT...LOC 2321Z 195DEG 14KT 3054 10263

49
Special weather statement, Jun 14, 6:59 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT TUE JUN 14 2016

TXZ075-150045-
PECOS TX-
659 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 745 PM
CDT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH. THIS
STORM WILL IMPACT PORTIONS OF US HIGHWAY 285.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 269 AND 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3052 10269 3065 10289 3093 10271 3075 10241
TIME...MOT...LOC 2359Z 218DEG 7KT 3065 10276

AHASIC
Special weather statement, Jun 14, 7:15 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT TUE JUN 14 2016

TXZ075-150100-
PECOS TX-
715 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 800 PM
CDT...

AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF BELDING...OR 19 MILES SOUTH OF FORT STOCKTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA MADERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3050 10298 3071 10305 3082 10278 3052 10270
TIME...MOT...LOC 0015Z 243DEG 14KT 3062 10297

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTSpecial Weather StatementMAFPecos45 min
Jun 14, 8:26 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Jun 14, 8:31 PM CDTSevere Thunderstorm WarningMAFPecos44 min
Jun 14, 9:08 PM CDTSpecial Weather StatementMAF52 min
Jun 15, 3:05 PM CDTSpecial Weather StatementMAFJeff Davis25 min
Jun 15, 3:29 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 15, 3:33 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 15, 4:05 PM CDTSpecial Weather StatementMAFJeff Davis25 min
Jun 15, 4:23 PM CDTSpecial Weather StatementMAFCulberson22 min
Jun 15, 4:25 PM CDTSpecial Weather StatementMAFGaines50 min
Jun 15, 4:55 PM CDTSpecial Weather StatementMAF50 min
Jun 15, 5:02 PM CDTSpecial Weather StatementMAFCulberson28 min
Jun 15, 5:32 PM CDTSpecial Weather StatementMAFLoving28 min
Jun 15, 6:04 PM CDTSpecial Weather StatementMAFLoving26 min
Jun 15, 6:10 PM CDTSpecial Weather StatementMAFGaines20 min
Jun 15, 6:24 PM CDTSpecial Weather StatementMAFAndrews21 min
Jun 15, 6:34 PM CDTSpecial Weather StatementMAFPecos26 min
Jun 15, 6:37 PM CDTSpecial Weather StatementMAFWinkler23 min
Jun 15, 6:39 PM CDTSpecial Weather StatementMAFWard51 min
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler46 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler52 min
Jun 15, 6:54 PM CDTSpecial Weather StatementMAFGaines51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.